FORT ST. JOHN B.C. — A toxic drug alert has been issued by Northern Health (NH) and the First Nations Health Authority (FNHA) for Fort St. John due to an increase in overdoses linked to a red and orange coloured drug sold as “down.”
According to health authorities, the drug causes sudden overdose and memory loss, which occurs when the drug is smoked and injected.
Due to drugs circulating throughout the region, NH and FHNA said the substance may be present in other communities and urged residents to stay safe.
The health authority has provided the following safety recommendations:
- Get overdose prevention, recognition, and response training; carry naloxone.
- Try not to use substances alone. Make a plan and tell a buddy who can call for help if needed.
- If you plan to use alone, use the Lifeguard or BeSafe app, available free on the app store or on the Toward the Heart website.
- Know your tolerance. If you are sick or had a time of abstinence or reduced use, use much less.
- When possible, avoid mixing drugs with alcohol.
- Test a small amount first. Start low and go slow.
- Use in an Overdose Prevention Site (OPS) if possible.
- Call 911 or your local emergency number right away if someone overdoses.
There are two overdose prevention sites (OPS) available in Fort St. John. In the morning, an OPS is open in the parking lot of the Alliance Church, located at 9804 99th Avenue, from 9 a.m. to 12 p.m., Monday to Friday.
In the afternoon, an OPS is open in the First Nation Health Authority Parking lot, located at 10130 100th Avenue, from 1 p.m. to 4 p.m., Monday to Friday.
The toxic drug alert will expire on September 8th.
According to the most recent B.C. Coroners Service report northeast B.C. saw two drug overdose deaths in June. The northeast region reported eight illicit drug overdoses in 2023 so far.